MAUDE Adverse Event Report: STRYKER TRAUMA KIEL STEPDRILL FOR LAG SCREW T2 RECON; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL STEPDRILL FOR LAG SCREW T2 RECON; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-3025
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported the following: incident description : during a femoral osteosynthesis, during a change of t2 recon nail, the drill bit broke in the patient's femur.Different solutions searched to extract this , blocked in the collar patient's femur.Drill bit finally extracted, thanks to a prehensive forceps arthroscopy.The operation could then be continued without incident.The drilling having been done, no further device used.Delay:1h30, anesthesia delayed.No immediate consequences on the patient.
 
Event or Problem Description
The customer reported the following: incident description : during a femoral osteosynthesis, during a change of t2 recon nail, the drill bit broke in the patient's femur.Different solutions searched to extract this , blocked in the collar patient's femur.Drill bit finally extracted, thanks to a prehensive forceps arthroscopy.The operation could then be continued without incident.The drilling having been done, no further device used [.] delay : 1h30, anesthesia delayed no immediate consequences on the patient".
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows signs of intense usage.The cutting edges of the drill carry a few dents and minor damages.The breakage surface reveals predominantly an abraded surface, although slightly.Slight permanent deformation is also evident.Overall, this amounts to a brittle fracture due to high torsional and bending load which lead to a forced fracture.Severe circular scratch marks all over the outer surface also indicates towards interaction of the drill with a metal object, most likely the sleeve.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to a combined torsional and bending overload, evident by the brittle nature of the breakage.If any additional information is provided, the investigation will be reassessed.

Brand Name
STEPDRILL FOR LAG SCREW T2 RECON
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10553955
Report Number0009610622-2020-00529
Device Sequence Number3538981
Product Code LXH
UDI-Device Identifier04546540414588
UDI-Public04546540414588
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 11/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-3025
Device Catalogue Number18063025
Device Lot NumberKU75603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Initial Date Received by Manufacturer 08/24/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date11/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age28 YR